Kidney cancer

A place for people affected by kidney cancer to support one another, ask questions, and share their experiences.

Cabozantinib after Pazopanib

Nataliec
Posted by

Hi there

I'n new to this site and found you all whilst googling (i know you shouldn't do that!) info on cabozantinib.

My father had a successful period of 18 months on pazaopanib but after a new secondary tumour was located earlier in the year was put on to nivolumab.

He has been on this for 10 weeks but unfortunately during this time has had significant growth in his existing tumours.

So we're now on to his last chance drug of cabozantinib.  I know this is a cousin drug to pazopanib and is relatively new but does anyone have any experience of success and/or side effects.

Feeling quite worried that we're on to his last drug choice now and whilst I'm trying to stay positive I wanted to have a better understanding of what might lie ahead of us!

Many thanks :-)

Dreamthief
Posted by

Hi  

Warm welcome to the Mac Community, sorry to read about your father though :(

Don't have any experiece with this combo but carried out a group search and you can find all the messages that mention Cabozantinib clicking here.

There is also this info page covering Cabozantinib.

It will give you something to look into while you wait more experienced replies from the regular members here :)

Take care, G n' J

Nataliec
Posted by

Thank you so much for taking the time to do that :-)

Sparky_1975
Posted by

Hi Natalie?

How is your fathers treatment going? 

My mum has just been taken off Paz as it wasnt agreeing with her and we have been told Cabo could be her next drug or nivolumab.

Could they not offer your dad nivolumab after Cabo? There may also be trials available afterr Cabo?

Best wishes.

Nataliec
Posted by

Hi Sparky_1975

Thanks for your message & for reaching out. 


Dad is doing well thanks. We’re only day 10-11 on Cabo & other than some constipation he’s feeling ok. I guess the side effects might progress with time. 


Dad had 10 weeks on Nivolumab with no success after Paz but had a significant growth in his rib tumour. 


The oncologist we saw at the beginning of last week did actually say there might be another line of treatment if Cabo doesn’t work. 


He was however really confident it would help & said it was much stronger than Paz (but that the side effects could be a lot worse). 


Dad was on a trial drug back in 2010 & was removed from the trial as the side effects were really bad so he has been denied access to other trial drugs since but hopefully there might be one that would take him in the future. 


I hope they agree a line of treatment for your mum which she is able to progress with. 


Take care 

Sparky_1975
Posted by

Thanks for info Natalie,

At moment mum is having a two week break on steroids to try build her up before she can start her next treatment.

I hope your dad does well on the Cabo. The specialist told us similar and it has better rate of good results than the Paz and Sutent usually. 

In some ways thou Im hoping they may try mum on another line one drug like Sutent first as she was only on Paz for 10 weeks or they insist on a line 2 drug then try Nivo because it's a bit easier on the side affects but will see what they suggest. We trust our specialst to make the right decision. 

Have a nice weekend.

x

TinkandJim
Posted by

My husband has been on Cabozantinib for three weeks. Stopped for 10 days as he has a chest infection.  Side effects included nose bleeds and swollen ankles. Tiredness of course. A positive effect is that his  calcium levels are normal for first-time since his diagnosis.  Want to keep on it as we have high hopes. Pazopanib did not work for my husband.  Any other experiences? 

I find this site helpful for shared experiences. Very lonely business otherwise. 

Nataliec
Posted by

Hi TinkandJim

How long did it take for the side effects to kick in? I was expecting a bumpy road from what the consultant said but touch wood (touching some now!!) my Dads fairing well after 10-11 days. 


Hope your husband stays well & this drug does some good. 


:-)

TinkandJim
Posted by

Hi Natalie

Jim's feetand anklesswelled in Week 1 and were gone by Week 3!   The nose bleed was last weekend.  However, nothing that happened was worrying or too distressing.    the Oncologist said that a '10 day holiday' should not do any harm and then he will start again.   This chest infection is just a real setback. 

 Good luck to your Dad!   Let me know what his side effects are as he will overtake Jim now with his experience.

Tricia

Sparky_1975
Posted by

Thanks for the updates as well Tricia,

It is looking like there is a good chance my mum's next treatment will be Cabo so I appreciate a little knowledge of what we could be facing regarding side affects. The fatigue and lack of appetite was what she found the hardest when she was originally on the Paz. It made her lose a lot of weight and strength. 

Tricia did you have options before they put your husband on Cabo? 

They have also mentioned they may put mum on the immunotherapy drug Nivo if not the targeted drug Cabo.

Best wishes to you on the treatment. Have a nice weekend 

Sparky x

TinkandJim
Posted by

Hi Sparky. We were not given any options.  The oncologist explained the success rates and side effects 

 It is not NHS funded so he had to apply for this - took a week. When we see him  we will ask about immunotherapy but are hoping this works (when he starts again next week).

Tricia 

IanHilly
Posted by

Hi Natalie

I was on pazo for over 2 years with initial shrinkage then no increase but eventually, the two main lymph nodes affected started to grow again. The prof switched me to cabo 60mg. After 3 months the lymph nodes had shrunk by a third! Side effects were worse than pazo with pretty bad diarrhoea and tiredness. Prof then reduced the dosage to 40mg. About to have 3 month scan to make sure all is ok. Side effects not as bad now but still affect daily life sometimes.


The switch has worked for me so far.


Regards and good luck,

Ian

Sparky_1975
Posted by

Great to hear that Ian.

Has Cabo side affects affected your appetite heavily? Mum's appetite was basically non existent when she was 10 weeks on Paz. They took her off them in the end as her first scan results were mixed so now looking at Cabo or Nivo.

Sparky

IanHilly
Posted by

Yeah, I lost my appetite, sore/sensitive mouth, diarrhea etc all contributed to a loss in weight of about 6 kilos. Also have felt tired. But I stress that we are all affected differently and that my side effects come and go in terms of intensity. For example, I have recently been getting really sore feet (which I was told to expect) but it only happened recently. Today my feet have been fine! (Watch tomorrow now I've said that!). I started on 60mg daily with an excellent response but side effects were pretty bad. They have dropped me down to 40mg daily and I have a scan tomorrow to find out if that dose is still working (it feels like it is btw). I have also heard of other people being given a break from medication when the side effects are too intense. I guess the message is to speak to your doctor and let them know what side effects you are suffering as they can usually do something about it. It sounds a bit naff but it does make sense to keep a diary of side effect severity so you and they can monitor it.

You an electrician btw? :)

Regards

Ian

TinkandJim
Posted by

Good luck for tomorrow, Ian.    Can you let us know how you get on?    After a 10 day break we are hoping my husband goes back on to 60 mg.   He has had a chest infection and had to have a chest drain.    Just another set-back.

Regrds

Tricia